Drug-induced cholestasis has a wide range of clinical presentations, and in a small number of patients, it can progress to severe ductopenia. A 63-year-old woman was referred to our department with progressive cholestasis and hyperbilirubinaemia following a course of flucloxacillin. Despite the comprehensive laboratory, imaging and genetic investigations, no other cause for the cholestasis was demonstrated. Sequential liver biopsies confirmed the development of vanishing bile duct syndrome. She developed significant cachexia and pruritus that did not respond to medical therapy, and hence she was listed for liver transplantation. She underwent liver transplantation 6 months after the initial drug-induced injury. She has remained well with good graft function at 1-year follow-up. The case highlights an extreme form of drug-induced ductopenia and underscores the need for meticulous hepatology input and consideration of liver transplantation in some patients.
- drugs and medicines
- liver disease
Statistics from Altmetric.com
Contributors AH: writing of the main body of the case. AB and KA: revision of the case study and further changes to manuscript. RM: selection of histology slides and their description.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.